Should I stay or should I go (off the medication)

A board to discuss the newly-released drug Tysabri, (formerly known as Antegren) as a treatment for Multiple Sclerosis

Should I stay or should I go (off the medication)

Postby flipflopper » Mon Sep 13, 2010 8:38 pm

I will begin by apologizing for the long post.

I would like the wonderful people from this site to comment on my situation since it might make me think about things that I might have overlooked. Don't worry, I make my own decisions and think for myself. I'm simply looking to see if perhaps there is something I have not considered.

My doctor is overly optimistic about Tysabri (he makes comment like "you could stay on Tysabri for your entire life (I am still young) and as long as you take medication holidays, the risks of PML will be 1 in 1000"). Of course I tell him that he is not in a position to say something like that. That taking a drug holiday has not been proven in a clinical trial to reduce the risks of PML, that we do not know how long a medication holiday should be in order to lower the risks of PML etc ... I could go on and on about the things he says but let's just say he's irrationally positive about the drug.

Here's my situation

RRMS for 12 years. My MRI has always been VERY active (lots of lesions in my brain AND spinal cord). Clinically, I look a lot better than my MRI would suggest (I do not have any visible symptoms) even if I have been feeling awful for 12 years with a record breaking level of fatigue (that is getting worse every year) and I've pretty much been unable to live my life.

After trying Rebif, being on Copaxone for 5 years and then in a clinical trial, I tried Tysabri (I would have tried it before but I had no insurance to pay for it so I had to wait a little)

I had my first infusion last December. In total, I had 7 infusions. I had a relapse 2 weeks after my first infusion and then another relapse 3.5 months later. I also had more cramps and fatigue in my legs over the past 3 months. On average, without medication, I have one relapse per year. Hence, in the 7 months I was on Tysabri, I have been doing worse than I usually do. I also have a small increase in my EDSS.

I had an MRI (without gadolinium) last March. The MRI showed new lesions on the brain and spinal cord. My MRI was compared to my previous MRI. However, in the time before I had my most recent MRI, I was 4 months without any medications and then 3 months on Tysabri. However, with the activity I describe above, it's safe to say that progression is continuing while on the drug.


I had my last infusion 2.5 months ago. I had an appointment with my neuro today but I didn't get to really debate the risks vs benefits of staying on the drug. My doctor just wants me to stay on the drug - period.

I am not impressed with the effectiveness of the medication for me and so far, the risks associated with this drug seems to be greater than the benefits.

But, my disease is progressing so rapidly than I am wondering if I really should stay on it a bit longer and keep evaluating what happens

Oh...and for those wondering....yes, I am interested in CCSVI. I will be going to Albany, NY this winter.

Now, back to Tysabri. Is my rapid disease progression sufficient reason to decide to go back on Tysabri for a few more months (even if so far, I don't feel like it is particularly effective)? Yes, I am a little desperate
User avatar
flipflopper
Family Elder
 
Posts: 183
Joined: Wed Nov 09, 2005 4:00 pm

Postby BrianH » Wed Sep 15, 2010 8:11 am

This is very much a personal choice. However, I might recommend giving it a few more months and see how the MRI results are. I have been using Tysabri for over 30 months. I was on it for 24 and have had 0 relapses during this time. After the first 6 months I had 0 active lessions. My neuro recommended a "drug holiday" which went HORRIBLY for me. I switched to rebif and went to 12 active lessions in a 2 month span and started feeling like garbage.

After 3 months of rebif I told my nuero to put me back on Tysabri and 6 months later I went back to 0 active lessions. While I understand the risks of Tysabri, I feel the reward outweighs the risks.

If it was me I would wait at least 6 months of Tysabri and get another MRI and see the results. While of course I still have the damage from those previously active lessions, at least now they are inactive for me.

Whatever your choice, good luck and I hope you find what works best for you.
User avatar
BrianH
Newbie
 
Posts: 4
Joined: Mon Aug 09, 2010 3:00 pm

Postby lchoppel » Sun May 08, 2011 10:53 am

I totally agree with flipflopper to wait about 6 more months and re-evaluate your progression then. However, if you are developing new lesions in that 6 month period I would definately seek alternate DMT immediately. Good Luck and keep us posted on what you decided.
<strong>Hugs, Lynne</strong>
User avatar
lchoppel
Newbie
 
Posts: 3
Joined: Sat May 07, 2011 3:00 pm
Location: Annapolis, Maryland, USA

Postby flipflopper » Tue May 10, 2011 8:04 pm

I had forgotten about this post. I decided to go off Tysabri after seven months of treatment because I did not appear to benefit from a medication that carries some important risks. That was last summer. I have tried all the medications and I do not really appear to respond to anything. The only thing that appears to help me is minocycline and I have been taking minocycline again since I stopped Tysabri. I would love a more effective medication but so far the only other drug left for me to try (if I had insurance to pay for it) is Gilenya. At the moment, I am not a big fan of that drug so even if I had insurance I would wait and I would not take Gilenya now. I also mentioned in my post above (from last September) that I wanted to be treated for CCSVI. I have not been treated yet and I will not be treated for CCSVI in the next few months. However, I continue to follow everything related to CCSVI closely
User avatar
flipflopper
Family Elder
 
Posts: 183
Joined: Wed Nov 09, 2005 4:00 pm

Re: Should I stay or should I go (off the medication)

Postby hNickyOz » Tue Oct 25, 2011 8:43 am

I have only been on Ty for 2 months and am feeling worse. Should I stay on it
User avatar
hNickyOz
Newbie
 
Posts: 6
Joined: Tue Oct 25, 2011 8:07 am
Location: Ireland but am Australian


Return to Tysabri (Antegren or Natalizumab)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service